DEAR DR. DONOHUE: I am 74 and 80 pounds overweight. Every time I go to sleep for the night, I sweat — and I mean bad. Sweat comes from my head and neck, but nowhere else. My pillow becomes soaked. Why does this happen? How can I stop it? I have diabetes. --P.C.
A: Night sweats trouble many people. The sweating can be bodywide, or it can occur in a limited area, like the head and neck.
The usual suspects, although rarely found, have to be considered: tuberculosis, lymph node cancers, overactive thyroid gland, hidden infections and acid reflux. Diabetes is another cause. You should check your blood sugar during the night. It might be too high or too low. I trust you have a machine that gives blood sugar readings. If sweating is your only symptom, the likelihood that you have one of these other illnesses is slim. An exam and a few tests can prove or disprove their presence.
Medicines are another common cause of night sweats. Beta blockers, pilocarpine, aspirin, Tylenol, alcohol and some antidepressants can be the source of night sweats.
Weight loss will definitely decrease night sweating. Fat insulates the body and raises body temperature.
Night sweats also can be a normal process. During the night, body temperature drops. The drop is partially achieved through sweating. When sweat evaporates, it carries away body heat. If your bedroom is humid, this normal night sweating doesn’t evaporate, and you become drenched. Measure the humidity in your bedroom, and if it’s high, a dehumidifier might be the answer for you.
Sweating always brings reader response. Some tell me the medicine Robinul Forte stopped their night sweats. It’s a medicine used for digestive problems, but it can decrease sweat production. It doesn’t carry FDA approval for this use, however.
DEAR DR. DONOHUE: I’ve read that people shouldn’t mix alcohol and acetaminophen (Tylenol), but I haven’t seen a time frame for that. If I have a martini with dinner and then wake up at 3 a.m. with a backache, can I take acetaminophen? Or if I take acetaminophen for a headache at noon, can I have a glass of wine later? — C.
A: Acetaminophen, whose most popular brand name is Tylenol, is one of the safest medicines ever marketed. Few have such a trouble-free record. However, the warnings on its label must be followed to ensure safety, as must the warnings on all medicine labels.
An adult should not take more than 3,900 mg of this medicine in a 24-hour period. Translating that into the number of acceptable tablets depends on the tablet strength. If a tablet contains 325 mg, then the daily tablet limit is 12; if it contains 650 mg, the daily limit is six.
Alcoholics should avoid Tylenol unless their doctors have cleared their use of it. Anyone who has three or more alcoholic drinks a day shouldn’t take Tylenol without first checking with the doctor. The combination of excessive alcohol and acetaminophen can bring on serious liver damage.
The circumstances you describe do not preclude the use of acetaminophen. The time between taking a Tylenol and having an alcoholic drink is not as important as the amount of Tylenol and the amount of alcohol in one 24-hour stretch.
DEAR DR. DONOHUE: Five years ago, our daughter, now 57, suffered a cardiac arrest, which resulted in brain damage. She is now off all medications. A defibrillator was implanted, and her brain specialist recommended that she take omega-3 fatty acids every day. You raised the possibility of danger in taking omega-3 for those who had an implanted defibrillator. Would you comment on why this is so? — P.D.
A: A while back, an article appeared that alluded to the possibility of unnecessary defibrillator shocks and a slight increase in heart death in people with a defibrillator who were taking omega-3 fatty acids. Another article found the exact opposite.
If your daughter’s doctor wants her to take omega-3 fatty acids, your daughter should do so without fear.
c. North America Syndicte